Florida, 2023

Damaging Winds in Florida, January 22, 2023

January 22, 2023 · NWS JAX · 3 events in 2 counties and zones

A warm front lifted northward across SE GA during the morning and placed the entire forecast area within the warm sector ahead of an approaching pre-frontal squall line. Strong SSW speed shear was over the area with 0-6 km bulk shear 50-60 kts across SE GA to 40-50 kts southward across NE FL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A warm front lifted northward across SE GA during the morning and placed the entire forecast area within the warm sector ahead of an approaching pre-frontal squall line. Strong SSW speed shear was over the area with 0-6 km bulk shear 50-60 kts across SE GA to 40-50 kts southward across NE FL. Warm and unstable conditions pushed northward to near Waycross into the afternoon with ML CAPE 1000-1500 J/kg as the pre-frontal convection approached into the late afternoon and early evening. Strong to severe storms moved across the local area during the late afternoon and early evening producing wind damage and a couple of tornadoes in SE GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 22, 8:14 PM EST, 39 minutes earlier.

Area forecast discussion, Jan 22, 8:14 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
814 PM EST Sun Jan 22 2023

...New UPDATE...

.UPDATE...
Issued at 813 PM EST Sun Jan 22 2023

Prefrontal line of convection currently pressing southeastward
through the area through midnight amid strongly sheared
environment (40-50 kts in the low levels) and marginal but
sufficient instability. This should support an isolated tornado
threat through around 10 pm across NE FL along with the potential
for strong winds (40-60 mph) with the associated gust front. That
said, the overall trend in intensity will be downward with the
loss of instability. This line will exit to the south and offshore
just before midnight. Drier, cooler post- frontal airmass will
push into the area behind the storms overnight cooling temps in
the mid 40s across SE GA and into the upper 40s and low 50s across
NE FL.

&&

.NEAR TERM...
(Through Tonight)
Issued at 217 PM EST Sun Jan 22 2023

Surface warm front will lift just to the north this afternoon.
Prefrontal trough will move into interior counties around sunset,
then move southeast across the area through around midnight. The
cold front itself will follow by a few hours. The main line of
convection is expected to develop on the prefrontal trough. A few
showers and storms will be possible in the warm sector ahead of the
main line, then trailing showers behind the main line on the front
itself.

The potential exists for a few strong to severe storms in the
prefrontal trough line of convection, in addition to storms that
form ahead of it this afternoon in the warm sector.

Lows Tonight will range from the mid 40s well inland, to the mid 50s
NE FL coast.

&&

.SHORT TERM...
(Monday through Thursday)
Issued at 217 PM EST Sun Jan 22 2023

High pressure will build to the northwest through the day Monday,
with skies clearing from northwest to southeast. Cold advection
through the day will hold temperatures a little below normal, with
highs in the upper 50s to lower 60s SE GA, to the lower to mid 60s
NE FL.

For Monday night the high will build more toward the north. This
will continue the mainly clear skies. With the flow from the north,
readings inland will be cooler than near the NE FL coast due to the
onshore flow there. Lows inland will fall into the lower to mid 30s
with frost expected. Lows will hold in the upper 30s to lower 40s
closer to the coast. A light freeze is possible inland, but
uncertainty is too high for a watch at this point.

The high will build more toward the northeast Tuesday. This pattern
will result in an increasingly moist onshore flow. Highs will be a
little above normal.

The region will be between departing high pressure to the northeast,
and a cold front approaching from the west northwest Tuesday night.
A few showers will move into inland counties toward dawn. Lows
Tuesday night will be above normal due to the southeast to south
flow.

The cold front will move east southeast across the area Wednesday
into Wednesday night. A round of showers and storms is expected
ahead of and along the front. Highs Wednesday will rise well above
normal due to warm south to southwesterly flow. Lows will fall back
to near normal levels Wednesday night.

High pressure will build to the west Thursday. Skies will become
mostly clear Thursday, but cold advection will keep highs a
little below normal.

&&

.LONG TERM...
(Thursday night through next Sunday)
Issued at 217 PM EST Sun Jan 22 2023

High pressure will build to the west Thursday night through Friday,
then overhead on Friday night. The high will build to the northeast
Saturday night through Sunday. An area of low pressure will approach
from the west southwest on Sunday. While much of this period will be
dry, a few showers will move east into area ahead of the front late
in the day Sunday.

Below normal temperatures are expected through Saturday, then above
normal for Sunday. Chance for a light inland freeze with frost
Thursday night and Friday night.

&&

.AVIATION...
(00Z TAFS)
Issued at 708 PM EST Sun Jan 22 2023

A line of storms ahead of a cold front will pass through the
regional airfields between 9 PM and midnight. Expect a gust front
with winds 30-40+ kts with the line and lowering cigs/vsby to
MVFR/IFR. Trailing showers are expected behind the front with MVFR
cigs through about predawn hours. Winds will be southwesterly
ahead of the line of storm around 10-15 kts then shift
northwesterly initially with the gust front before trending more
WNWard. MVFR cigs should scatter out yielding VFR conds by
sunrise Monday with WNW winds around 8-13 kts out the NW
throughout the day. &&

.MARINE...
Issued at 217 PM EST Sun Jan 22 2023

A cold front will move southeast across the area through Tonight.
High pressure will build to the northwest Monday, then to the north
Monday night, and northeast on Tuesday. A cold front will move east
southeast across area Wednesday into Wednesday night. High pressure
will build to the west Thursday into Friday, then overhead Friday
night into Saturday. The high will move off to the northeast
Saturday night into Sunday.

Rip Current Risk: SE GA Moderate Today, Low Monday
                  NE FL Moderate through Monday

&&

.MARINE...
Issued at 217 PM EST Sun Jan 22 2023

A cold front will move southeast across the area through Tonight.
High pressure will build to the northwest Monday, then to the north
Monday night, and northeast on Tuesday. A cold front will move east
southeast across area Wednesday into Wednesday night. High pressure
will build to the west Thursday into Friday, then overhead Friday
night into Saturday. The high will move off to the northeast
Saturday night into Sunday.

Rip Current Risk: SE GA Moderate Today, Low Monday
                  NE FL Moderate through Monday

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  46  60  32  61 /  80  10   0   0
SSI  49  61  40  61 /  80  10   0   0
JAX  50  63  37  66 /  90  10   0   0
SGJ  53  65  45  67 /  80  10   0   0
GNV  50  65  38  68 /  80  10   0   0
OCF  53  66  40  71 /  80  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 4 PM EST Monday for AMZ470-472-474.

&&

In the hours before

Local storm report, Jan 22, 8:03 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
803 PM EST SUN JAN 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     1 NNE JESUP             31.61N 81.88W
01/22/2023  M41 MPH          WAYNE              GA   MESONET

            MESONET STATION GA355 US 341 AT SR 38.

&&

AC
Special weather statement, Jan 22, 8:25 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
825 PM EST Sun Jan 22 2023

FLZ023-024-030-031-035-122-124-125-136-222-225-236-425-GAZ165-166-
264-364-230200-
Southern Columbia FL-Union FL-Inland Nassau FL-Bradford FL-
Northern Columbia FL-Gilchrist FL-Eastern Alachua FL-
Western Alachua FL-Baker FL-Western Duval FL-Trout River FL-
Coastal Duval FL-Coastal Nassau FL-Northeastern Charlton GA-
Inland Camden GA-Western Charlton GA-Coastal Camden GA-
825 PM EST Sun Jan 22 2023

...Strong thunderstorms will impact portions of Gilchrist, Nassau,
Bradford, Alachua, Baker, Union, southern Columbia, western Duval,
Camden and southeastern Charlton Counties through 900 PM EST...

At 825 PM EST, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 6 miles
east of Waverly to near St. George. Movement was east at 25 mph.

HAZARD...Landspouts and wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Gainesville, St. Marys, Kingsland, Starke, Hilliard, Trenton, Lake
Butler, Woodbine, Callahan and Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3070 8144 3019 8185 3019 8205 2993 8205
      2948 8240 2948 8255 2954 8256 2959 8295
      2976 8295 2991 8287 2997 8276 2999 8279
      3108 8175 3105 8143 3106 8144 3106 8143
      3104 8142 3101 8143 3106 8137
TIME...MOT...LOC 0125Z 278DEG 22KT 3109 8161 3053 8199

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KB
Local storm report, Jan 22, 8:29 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
829 PM EST SUN JAN 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     7 WNW BICKLEY           31.44N 82.71W
01/22/2023                   COFFEE             GA   EMERGENCY MNGR

            SEVERE STRUCTURE DAMAGE/TREES DOWN REPORTED
            BY EM IN COFFEE COUNTY ALONG HWY 158 SE OF
            DOUGLAS. SUSPECTED DAMAGE MAY BE TORNADO
            RELATED. TIME IS BASED OFF RADAR.

&&

AC
Local storm report, Jan 22, 8:42 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
842 PM EST SUN JAN 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND GST     2 S SAINT SIMONS        31.15N 81.38W
01/22/2023  M52 MPH          GLYNN              GA   ASOS

            ASOS STATION KSSI BRUNSWICK.

&&

AB
Local storm report, Jan 22, 8:45 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 PM EST SUN JAN 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND DMG     5 N NEW LACY            31.60N 82.39W
01/22/2023                   BACON              GA   PUBLIC

            REPORTS FROM SOCIAL MEDIA, BACON COUNTY 911
            DISPATCH OF TORNADO TOUCH DOWN IN BACON
            COUNTY NE OF ALMA, GA ON WHIP-POOR-WILL WAY.
            TREES/POWER LINES DOWN.

&&

AC
Local storm report, Jan 22, 8:46 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
846 PM EST SUN JAN 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     5 N NEW LACY            31.60N 82.39W
01/22/2023                   BACON              GA   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
            N NEW LACY. REPORTS FROM SOCIAL MEDIA, BACON
            COUNTY 911 DISPATCH OF TORNADO TOUCH DOWN IN
            BACON COUNTY NE OF ALMA, GA ON
            WHIP-POOR-WILL WAY. TREES/POWER LINES DOWN.
            TIME IS BASED OFF RADAR.

&&

AC

The radar

The Jacksonville radar (KJAX), 23 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
January 22, 8:53 PM EST
Where
Nassau County, 0.91 mi SE of Oneil
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.610, -81.510

Local broadcast media shared photos of a fence and residential roof damage on Woodbridge Parkway in Nassauville. Nassau EM confirmed wind damage. The time of damage was based on radar data.

Thunderstorm Wind, Duval

When
January 22, 8:56 PM EST
Where
Duval County, (Jax)jacksnville Int
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
30.500, -81.680

The ASOS at Jacksonville International Airport (JAX) measured a thunderstorm wind gust of 74 mph.

Thunderstorm Wind, Duval

When
January 22, 9:17 PM EST
Where
Duval County, 1.82 mi NE of Ft George Is
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
30.420, -81.410

The WeatherFlow mesonet sensor at Huguenot Park measured a wind gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068702, 1068705, 1068701.